Maine, 2003

Flash Flood in Maine, August 10, 2003

August 10, 2003 · NWS CAR · 1 event in 1 county or zone

Above normal precipitation occurred across northern Maine during July and early August. Streams and brooks rose in response to around 2 inches of rain which fell across the region over several hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Above normal precipitation occurred across northern Maine during July and early August. The above normal rainfall contributed to saturated soils and unseasonably elevated water levels for area streams and brooks.Streams and brooks rose in response to around 2 inches of rain which fell across the region over several hours. The Violette Creek overflowed...flooding the basements of 6 homes located near the creek and damaging the St. Marys Road which runs along the creek. Several other roads were also closed due to flooding. This was the third flash flood event to affect the Van Buren area in less than 2 weeks.Flooding from this event and the several previous events severely eroded several streams banks and washed out portions of several roads causing extensive damage in spots.A FEMA damage survey was conducted in late August which encompassed this event...the flash flood event on August 8th and also the flash flood event on July 30th. The survey also included a flash flood event which occurred in Fort Kent on August 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 10, 1:50 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 10, 1:50 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
250 PM EDT SUN AUG 10 2003

.SYNOPSIS...SCATTERED SHOWERS AND MUGGY CONDITIONS TO CONTINUE TONIGHT
THROUGH MONDAY. A COLD FRONT WILL ENTER THE NORTHWEST MAINE LATE MONDAY AND
SLOWLY CROSS THE STATE ON TUESDAY. THIS FRONT WILL BECOME STATIONARY ACROSS
DOWNEAST MAINE LATE TUESDAY AND WEDNESDAY BEFORE MOVING OFFSHORE WEDNESDAY
NIGHT.

DISCUSSION...CURRENT RADAR INDICATES SHORTWAVE TROUGH THAT BROUGHT MOST OF
NORTHERN MAINE UP TO AN INCH OF RAIN TODAY IS NOW EXITING THE STATE. WARM
FRONT MOVING NORTH THROUGH THE ST JOHN VALLEY AND WILL BE NORTH OF THE STATE
THIS EVENING. WITH NO SIGNIFICANT SHORTWAVE TROUGH ALOFT AND BOUNDARY
LOCATED JUST NORTH OF THE STATE...NOT EXPECTING MUCH MORE THAN SCATTERED
SHOWERS ACROSS OUR CWA THIS EVENING. SHOWERS SHOULD DIMINISHED LATE THIS
EVENING WITH DENSE FOG DEVELOPING STATEWIDE AFTER MIDNIGHT. WILL NOT MENTION
ANY THUNDERSTORMS THIS EVENING AS SOUNDINGS VERY STABLE WITH WARM AIR ALOFT
AND COOL TEMPERATURES AT THE SURFACE.

WILL CONTINUE WITH FLOOD WATCH FOR TONIGHT. HAVE NOT HAD ANY REPORTS OF
FLOODING THIS AFTERNOON BUT STREAMS AND BROOKS STILL VERY FULL AND ANY HEAVY
SHOWERS THIS EVENING COULD SEND THEM OVER THEIR BANKS. RIGHT NOW EXPECT JUST
ISOLATED PROBLEMS THIS EVENING.

CWA WILL REMAIN IN THE WARM SECTOR TOMORROW AS BOUNDARY STAYS JUST NORTH OF
THE STATE. AFTER A CLOUDY AND FOGGY START TO THE DAY...EXPECT TO SEE SOME
SUNSHINE BY EARLY AFTERNOON WHICH WILL QUICKLY DESTABILIZE THE ATMOSPHERE
AND PRODUCE SCATTERED SHOWERS AND A POSSIBLE THUNDERSTORM ESPECIALLY ACROSS
SOUTHERN SECTIONS. BUFKIT INDICATING MORE UNSTABLE SOUNDING WITH CAPES CLOSE
TO 1000 J/KG ACROSS INTERIOR DOWNEAST MONDAY AFTERNOON. AGAIN WITH LOSS OF
HEATING EXPECT ACTIVITY TO DECREASE IN COVERAGE DURING THE EVENING. COLD
FRONT CURRENTLY ACROSS CENTRAL CANADA WILL ENTER NORTHWEST MAINE MONDAY
EVENING. AS THE FRONT SLOWLY MOVES THROUGH THE STATE DURING THE NIGHT WILL
CONTINUE WITH SCATTERED SHOWERS.

FRONT WILL STALL ACROSS INTERIOR DOWNEAST MAINE EARLY TUESDAY WITH WEAK
WESTERLY FLOW ALOFT AND REMAIN STATIONARY THERE THROUGH WEDNESDAY KEEPING
CLOUDS AND SCATTERED SHOWERS ACROSS SOUTHERN SECTIONS THROUGH WEDNESDAY
EVENING. EXPECT SLOW CLEARING ACROSS THE STATE FROM NORTH TO SOUTH STARTING
TUESDAY NIGHT AND FINALLY CLEARING THE SOUTHERN PORTION OF OUR CWA BY
WEDNESDAY NIGHT. BY THE END OF THE WEAK SUNNY AND DIRER WEATHER WILL HAVE
SPREAD ACROSS THE ENTIRE REGION.

MARINE...WINDS AND SEAS TO REMAIN BELOW SCA LEVELS THE NEXT FEW DAYS WITH
PERSISTENT S TO SW FLOW.

AVIATION...CONDITIONS TO LOWER TO LIFR TONIGHT. WILL SEE SOME LIFTING DURING
THE DAY TOMORROW TO MVFR AND EVEN SOME VFR CONDITIONS POSSIBLE BY
AFTERNOON.

.CAR...FLOOD WATCH FOR ZONES 1>6 TODAY INTO TONIGHT.

FOSTER
Hazardous weather outlook, Aug 10, 4:30 AM EST, 13 hours 30 minutes before
MEZ001>006-010-011-015>017-029>032-101130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
530 AM EDT SUN AUG 10 2003

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...TODAY
RAIN WILL OVERSPREAD THE AREA TODAY WITH A FEW THUNDERSTORMS. THE
RAIN COULD BE HEAVY...ESPECIALLY ACROSS NORTHERN MAINE. RAINFALL
AMOUNTS WILL AVERAGE FROM ONE HALF ACROSS DOWNEAST MAINE TO ONE INCH
IN NORTHERN MAINE. A FLOOD WATCH IS IN EFFECT FOR NORTHERN MAINE FOR
TODAY INTO TONIGHT FOR THE POSSIBILITY OF FLOODING OF SMALLER
STREAMS AND BROOKS. PLEASE SEE THE FLOOD WATCH ISSUED BY THIS OFFICE
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON INTO MONDAY
EVENING AS A COLD FRONT MOVES INTO THE AREA. SOME THUNDERSTORMS
COULD CONTAIN HEAVY RAINFALL.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO...FOR THE LATEST STATEMENTS
AND WARNINGS. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

JAH

In the hours before

Special weather statement, Aug 10, 4:11 PM EST, 1 hour 49 minutes before
MEZ011-015-031-102215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
511 PM EDT SUN AUG 10 2003

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT COUNTY...

AT 511 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH HEAVY RAIN...STRETCHING FROM 6 MILES EAST
OF HOWLAND TO 15 MILES WEST OF NEWPORT. THE LINE WAS MOVING EAST
AT 15 TO 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 615 PM EDT INCLUDE...
    HOWLAND...            DEXTER...             LINCOLN...
    EAST CORINTH...       NEWPORT...            SPRINGFIELD...
    KENDUSKEAG...         HERMON...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HEAVY RAINFALL UP TO AN INCH AND A QUARTER PER HOUR...WITH SOME
    PONDING ON ROADWAYS...

    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...BE PREPARED FOR VERY HEAVY
RAINFALL.

REPORT ANY FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR
COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4554 6835 4483 6970 4467 6912 4531 6800

NOUHAN
NNNN
Special weather statement, Aug 10, 5:20 PM EST, 40 minutes before
MEZ011-015>017-032-102315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
620 PM EDT SUN AUG 10 2003

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND HANCOCK
COUNTIES...

AT 620 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS 27 MILES SOUTHWEST OF SPRINGFIELD. THE
STORM WAS MOVING EAST AT 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 715 PM EDT INCLUDE...
  RURAL AREAS OF SOUTHERN AND CENTRAL PENOBSCOT AND NORTHERN
  HANCOCK COUNTIES...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    VERY HEAVY RAINFALL UP TO 2 INCHES PER HOUR...WITH LOCALIZED
    FLOODING POSSIBLE...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED
OUT.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4537 6849 4503 6868 4517 6783 4546 6793

NOUHAN
NNNN

The radar

The Caribou radar (KCBW), 92 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Aroostook

When
August 10, 6:00 PM EST to 11:15 PM EST
Where
Aroostook County, Van Buren
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332903.